Missouri, 2010

Hail in Missouri, March 25, 2010

March 25, 2010 · NWS MEG · 1 event in 1 county or zone

A surface low pressure system tracked northeast across the Mid-South during the afternoon hours of March 25th, 2010. Showers and thunderstorms developed out ahead of the trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A surface low pressure system tracked northeast across the Mid-South during the afternoon hours of March 25th, 2010. Showers and thunderstorms developed out ahead of the trailing cold front. Some of the storms became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 25, 1:35 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 25, 1:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT THU MAR 25 2010

.DISCUSSION...

TONIGHT...AN H5 SHORTWAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE
MID SOUTH THIS AFTERNON AND EAST OF THE REGION TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DIMINISH AFTER THE COLDEST AIR ALOFT EXITS
THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE UNTIL
AROUND SUNSET WITH MUCAPE VALUES 500-1000 J/KG AND LIFTED INDICES
BETWEEN -2 AND -4 DEGREES CELCIUS.

FRIDAY AND SATURDAY...A SHORTWAVE RIDGE WILL PROVIDE THE REGION
WITH DRY CONDITIONS. TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW
NORMAL ON FRIDAY AND THEN WARM TO NEAR NORMAL ON SATURDAY.

SATURDAY NIGHT AND SUNDAY...A CLOSED UPPER LEVEL LOW WILL MOVE
INTO THE MID SOUTH FROM THE PLAINS STATES. AN ASSOCIATED COLD
FRONT WILL BRING SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY MORNING. SEVERE WEATHER IS UNLIKELY WITH THIS SYSTEM DUE TO
THE TIME OF DAY OF THE COLD FRONT PASSAGE. WRAP AROUND MOISTURE
WILL ALLOW SHOWERS TO LINGER INTO SUNDAY.

MONDAY THROUGH WEDNESDAY...A FULL LATITUDE H5 RIDGE AXIS /FIRST
ONE IN QUITE SOME TIME FOR THE SOUTHEAST U.S./ DEVELOPS BY THE
MIDDLE OF NEXT WEEK. DRY WEATHER AND ABOVE NORMAL TEMPERATURES ARE
FORECAST. THE REGION MIGHT SEE ITS FIRST 80 DEGREE TEMPERATURES
SINCE OCTOBER 2009.

OKULSKI

&&

AVIATION...

18Z TAF CYCLE

A POTENT UPPER LEVEL LOW PRESSURE NEAR LZK AT 18Z WILL CONTINUE TO
MOVE EAST THIS AFTERNOON. A MID LEVEL DRY SLOT HAS ALLOWED FOR
SURFACE HEATING AND DESTABLIZATION AHEAD OF THE MID LEVEL LOW.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD EAST ACROSS THE
TAF SITES EARLY THIS AFTERNOON. CONSIDERING AROUND 1000J/KG OF
MUCAPE...LI/S TO -4C...AND INVERTED V PROFILES...EXPECT A FEW
STRONG TO SEVERE THUNDERSTORMS WITH STRONG WIND GUSTS AND HAIL
POSSIBLE. DUE TO LIMITED SKILL IN PINPOINTING SEVERE STORMS AT
PARTICULAR TAF SITES NOT ASSOCIATED WITH A SQUALL-LINE...HAVE
OPTED TO LEAVE SEVERE MENTION OUT OF TAFS. BUT THIS IS A DISTINCT
POSSIBILITY AS ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AND SHEAR
REMAINS STRONG.

VFR TO MVFR CEILINGS SHOULD PERSIST THROUGH THE AFTERNOON
HOURS...BECOMING LOCALLY REDUCED IN CONVECTION. LOW STRATUS DECK
WILL DEVELOP BEHIND THE MID AND UPPER LEVEL LOW AND PERSIST
THROUGH THE NIGHT WITH SOLID MVFR...TO POSSIBLY EVEN IFR THROUGH
SUNRISE ON FRIDAY. CEILINGS SHOULD BECOME VFR BY MID MORNING FRIDAY.

WINDS SHOULD REMAIN STRONG SOUTHWESTERLY AROUND 15 KNOTS WITH
GUSTS UP TO 25 KNOTS POSSIBLE THROUGH THE AFTERNOON. WINDS WILL
SWITCH TO NORTHWESTERLY BEHIND THE UPPER LOW AND REMAIN STRONG AND
GUSTY THROUGH MIDNIGHT. WINDS WILL GRADUALLY DIMINISH AND BECOME
NORTHERLY TOWARDS SUNRISE AND BEYOND.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  58  42  69 /  30   0   0  10
MKL  38  56  35  68 /  50   0   0  10
JBR  38  56  40  66 /  30   0   0  20
TUP  43  59  39  69 /  40  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 25, 1:06 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT THU MAR 25 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
206 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR WESTERN TENNESSEE
AND NORTHERN MISSISSIPPI THROUGH 7 PM CDT THIS EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE SEND ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE AND LOCAL EMERGENCY MANAGEMENT.

OKULSKI

In the hours before

Local storm report, Mar 25, 1:05 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             6 W MILLINGTON          35.33N 89.99W
03/25/2010  M0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL AND ESTIMATED 55 MPH WINDS AT
            THE INTERSECTION OF INDEPENDENCE AND WOODSTOCK KEEPING
            ROADS IN SHELBY FOREST.

&&

JLH
Special weather statement, Mar 25, 1:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT THU MAR 25 2010

TNZ019-048-252000-
LAUDERDALE TN-DYER TN-
224 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  SOUTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 6
MILES SOUTHWEST OF UNIONVILLE AT 224 PM CDT...MOVING NORTHEAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER AND LAUDERDALE COUNTIES...INCLUDING LOCATIONS NEAR
DYERSBURG...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Special weather statement, Mar 25, 1:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT THU MAR 25 2010

ARZ036-MSZ001-007-252015-
CRITTENDEN AR-DE SOTO MS-TUNICA MS-
233 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER ROBINSONVILLE AT 234 PM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CRITTENDEN...DESOTO AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HERNANDO...HORN LAKE...OLIVE BRANCH AND SOUTHAVEN...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ARKABUTLA LAKE...HORN LAKE AND HORSESHOE LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

BORGHOFF
Special weather statement, Mar 25, 1:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
236 PM CDT THU MAR 25 2010

ARZ026-028-MOZ113-252000-
CRAIGHEAD AR-MISSISSIPPI AR-DUNKLIN MO-
236 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

  NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 3
MILES NORTHWEST OF MONETTE AT 236 PM CDT...MOVING NORTHEAST AT 30
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...DUNKLIN AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR GOSNELL...LEACHVILLE...MONETTE AND SENATH...SHOULD
MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Special weather statement, Mar 25, 1:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT THU MAR 25 2010

MSZ002-003-013-014-252015-
BENTON MS-MARSHALL MS-UNION MS-LAFAYETTE MS-
239 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES WEST OF CAMBRIDGE AT 239 PM CDT...
MOVING NORTHEAST AT 50 MPH.

PEOPLE IN BENTON...LAFAYETTE...MARSHALL AND UNION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

BORGHOFF
Special weather statement, Mar 25, 1:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT THU MAR 25 2010

ARZ028-MOZ115-TNZ001-019-048-252015-
MISSISSIPPI AR-PEMISCOT MO-LAUDERDALE TN-LAKE TN-DYER TN-
240 PM CDT THU MAR 25 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
  NORTH CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 8
MILES SOUTHWEST OF HELOISE AT 240 PM CDT...MOVING NORTHEAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...LAKE...LAUDERDALE...MISSISSIPPI AND PEMISCOT
COUNTIES...INCLUDING LOCATIONS NEAR DYERSBURG...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

The radar

The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dunklin

When
March 25, 1:45 PM CST to 1:50 PM CST
Where
Dunklin County, Hornersville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.050, -90.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220488.